Alert archive / Alabama / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 296, NWS Birmingham, AL

August 20, 2002Morgan County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Aug 20, 2002, 3:20 PM CDT for Morgan County, Alabama. It was in force for 25 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 20, 2002, 3:20 PM CDT (20:20 UTC)
Expired
Aug 20, 2002, 3:45 PM CDT
In force
25 min
Issued by
NWS Birmingham, AL
Area
Counties, with a storm outline in the text

County Morgan County, AL

The radar

The Northeast Alabama radar (KHTX), 70 km from the middle of the area, began a volume at 20:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 20, 3:40 PM CDTThunderstorm Wind 50 EUnion Hill, ALA few trees were blown down in Union Hill. One large tree fell on a house near Laceys Spring. A few other trees were knocked down across the eastern part of the county.
Aug 20, 3:50 PM CDTThunderstorm Wind 50 EEva, ALA few trees were knocked down across the southern part of Morgan County, mainly east of Interstate 65.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 20, 2:10 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 8.3 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2002-08-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1890 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2002-08-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 52 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1890 J/kg
Mixed-layer CIN
-63 J/kg
Mixed-layer LCL
786 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
52 m²/s²
0-3 km storm-relative helicity
64 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

126 
WUUS54 KBMX 202020
SVRBHM
ALC103-202045-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
320 PM CDT TUE AUG 20 2002

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MORGAN COUNTY IN NORTH CENTRAL ALABAMA

* UNTIL 345 PM CDT

* AT 314 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER EXTREME EAST CENTRAL MORGAN COUNTY...
  MOVING SOUTH AT 15 MPH.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...RURAL EASTERN
MORGAN COUNTY.

HAIL TO THE SIZE OF NICKELS AND WIND GUSTS TO 60 MPH CAN BE EXPECTED 
IN THE WARNED AREA. IF YOU ARE IN THE PATH OF THIS STORM...MOVE TO A 
SUBSTANTIAL SHELTER.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A STURDY BUILDING.
DAMAGING WIND...AND LARGE HAIL ARE LIKELY. STAY INSIDE...AWAY FROM
WINDOWS UNTIL THE STORM HAS PASSED.

CALL 1-800-856-0758 TO REPORT SEVERE WEATHER.

LAT...LON 3459 8659 3455 8655 3432 8659 3435 8680
          3456 8668

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 20, 2:56 PM CDT, 24 minutes earlier.

Area forecast discussion, Aug 20, 2:56 PM CDT, 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
256 PM CDT TUE AUG 20 2002

CONVECTION HAS BEGUN TO DEVELOP ACROSS TENNESSEE VALLEY.  SPC HAS
ISSUE SEVERE THUNDERSTORM WATCH SHORTLY...COVERING ALL BUT EAST
CENTRAL ALABAMA COUNTIES.  THIS WATCH WILL BE IN EFFECT UNTIL 7 PM.
DEWPOINTS ACROSS FORECAST AREA IN THE MID 70S.  INSTABILITY INDICES
ARE GREATEST IN THE WATCH AREA...AND EXPECT ANY STORMS THAT DEVELOP
WILL RAPIDLY INCREASE IN INTENSITY.  HAVE ALREADY ISSUED A COUPLE OF
WARNINGS.  EXPECT THUNDERSTORMS TO DECREASE AFTER SUNSET.

UPPER RIDGE CENTERED OVER EASTERN TENNESSEE BY 24 HOURS...THIS SETS
UP MORE OF AN EAST FLOW...ALLOWING DRIER...MORE STABLE AIR TO
FILTER INTO THE AREA.  WILL CONTINUE ISOLATED POPS NORTH...WITH
SCATTERED WORDING ACROSS CENTRAL AREAS.  MOISTURE BEGINS TO RETURN ON
THURSDAY WITH WEAK SOUTHERLY FLOW.  CONVECTION BECOMES MORE DIURNAL
AGAIN ON FRIDAY.  MODELS INDICATING SLIGHTLY COLER TEMPERATURES
ARRIVE AT THE BEGINNING OF NEXT WEEK.

HSV 073/094 073/093 072 2223
BHM 073/094 073/092 074 2323
MGM 073/093 073/092 073 2323

.BHM...NONE.

83

In the hours before

Special weather statement, Aug 20, 12:32 PM CDT, 2 hours 48 minutes before
ALZ001>050-201830-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1232 PM CDT TUE AUG 20 2002

HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL ALABAMA.

A VERY MOIST AND UNSTABLE ATMOSPHERE REMAINS ACROSS NORTH AND
CENTRAL ALABAMA TODAY. SCATTERED TO NUMEROUS SHOWERS AND
THUNDERSTORMS ARE EXPECTED THROUGH THE EARLY EVENING HOURS. SOME OF
THESE STORMS COULD BECOME SEVERE...WITH THE THREAT OF DAMAGING
WINDS...LARGE HAIL...AND LOCALIZED HEAVY RAIN. THE STORMS SHOULD
SLOWLY DIMINISH DURING THE EVENING HOURS.

EMERGENCY MANAGEMENT PERSONNEL AND STORM SPOTTER GROUPS SHOULD
MONITOR THE LATEST WEATHER CONDITIONS AND BE READY FOR
POSSIBLE ACTIVATION THIS AFTERNOON THROUGH EARLY EVENING.

WET MICROBURST POTENTIAL FACTOR:
HUNTSVILLE...4
BIRMINGHAM...4
MONTGOMERY...4

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 20, 2:13 PM CDTSevere Thunderstorm WarningBMXJackson32 min
Aug 20, 2:23 PM CDTSevere Thunderstorm WarningBMXMadison37 min
Aug 20, 2:54 PM CDTSevere Thunderstorm WarningBMXDeKalb51 min
Aug 20, 3:02 PM CDTSevere Thunderstorm WarningBMXMadison28 min
Aug 20, 3:10 PM CDTSevere Thunderstorm WarningBMXColbert35 min
Aug 20, 3:12 PM CDTSevere Thunderstorm WarningBMXMarshall33 min
Aug 20, 3:16 PM CDTSevere Thunderstorm WarningBMXLauderdale44 min
Aug 20, 3:26 PM CDTSevere Thunderstorm WarningBMXEtowah34 min
Aug 20, 3:48 PM CDTSevere Thunderstorm WarningBMXMorgan27 min
Aug 20, 3:51 PM CDTSevere Thunderstorm WarningBMXBlount39 min
Aug 20, 3:53 PM CDTSevere Thunderstorm WarningBMXCullman52 min
Aug 20, 4:02 PM CDTSevere Thunderstorm WarningBMXLauderdale28 min
Aug 20, 4:06 PM CDTSevere Thunderstorm WarningBMXEtowah24 min
Aug 20, 4:09 PM CDTSevere Thunderstorm WarningBMXEtowah51 min
Aug 20, 4:10 PM CDTSevere Thunderstorm WarningBMXEtowah50 min
Aug 20, 4:26 PM CDTSevere Thunderstorm WarningBMXBlount49 min
Aug 20, 4:32 PM CDTSevere Thunderstorm WarningBMXFranklin, Lee28 min
Aug 20, 4:37 PM CDTSevere Thunderstorm WarningBMXTallapoosa23 min
Aug 20, 4:41 PM CDTSevere Thunderstorm WarningBMXCoosa49 min
Aug 20, 4:42 PM CDTSevere Thunderstorm WarningBMXCullman48 min
Aug 20, 4:44 PM CDTSevere Thunderstorm WarningBMXColbert31 min
Aug 20, 4:48 PM CDTSevere Thunderstorm WarningBMXCleburne27 min
Aug 20, 4:54 PM CDTSevere Thunderstorm WarningBMXWinston36 min
Aug 20, 4:58 PM CDTSevere Thunderstorm WarningBMXLee32 min
Aug 20, 5:01 PM CDTSevere Thunderstorm WarningBMXTallapoosa14 min
Aug 20, 5:01 PM CDTSevere Thunderstorm WarningBMXFranklin44 min
Aug 20, 5:03 PM CDTSevere Thunderstorm WarningBMXCalhoun, Etowah42 min
Aug 20, 5:05 PM CDTSevere Thunderstorm WarningBMXLawrence25 min
Aug 20, 5:08 PM CDTSevere Thunderstorm WarningBMXJefferson52 min
Aug 20, 5:18 PM CDTSevere Thunderstorm WarningBMXTalladega42 min
Aug 20, 5:21 PM CDTSevere Thunderstorm WarningBMXMacon39 min
Aug 20, 5:45 PM CDTFlash Flood WarningBMXCalhoun2 hr
Aug 20, 6:00 PM CDTSevere Thunderstorm WarningBMXMacon30 min
Aug 20, 6:12 PM CDTSevere Thunderstorm WarningBMXShelby63 min
Aug 20, 6:25 PM CDTSevere Thunderstorm WarningBMXMontgomery50 min
Aug 20, 6:33 PM CDTSevere Thunderstorm WarningBMXTalladega42 min
Aug 20, 6:36 PM CDTSevere Thunderstorm WarningBMXFayette, Lamar39 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.